Aim: To examine the clinical course of gamma-hydroxybutyrate (GHB) withdrawal and generate management guidelines.
Design: Review and analysis of all published reports of GHB or GHB precursor withdrawal identified from electronic searches.
Findings: In total, 38 cases of GHB (n = 28) or GHB precursor (n = 10) withdrawal were identified, 36 of which were from the US. A rapidly deteriorating course into delirium (53% of cases) was typical for heavily dependent users. Symptoms were broadly similar to alcohol withdrawal but often occurred earlier in usage with delirium being associated with severe dependence as determined by more frequent ingestion. High dose benzodiazepines were effective in pharmacological management of GHB withdrawal. In benzodiazepine refractory cases withdrawal responded to other sedative agents, mainly pentobarbital or chloral hydrate. No withdrawal seizures but one death was recorded.
Conclusions: GHB withdrawal is potentially life threatening and requires vigorous clinical management, preferably as an inpatient for severe cases. A management algorithm is proposed.